Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 21, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at May 9, 2011, 10:41 PM MDT for Butte County, Harding County, South Dakota. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2011, 10:41 PM MDT (04:41 UTC)
- Expired
- May 9, 2011, 11:19 PM MDT
- In force
- 38 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Butte County, SD, Harding County, SD
The radar
The Rapid City radar (KUDX), 123 km from the middle of the area, began a volume at 04:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 10:55 PM MDT | TSTM WND GST 60 | Hoover, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 3, 10:24 PM MST | Severe Thunderstorm Watch | SPC | 157 days |
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 4.7 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 231 J/kg
- Mixed-layer CIN
- -129 J/kg
- Mixed-layer LCL
- 581 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 247 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
792 WUUS53 KUNR 100441 SVRUNR SDC019-063-100545- /O.NEW.KUNR.SV.W.0021.110510T0441Z-110510T0545Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RAPID CITY SD 1041 PM MDT MON MAY 9 2011 THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN BUTTE COUNTY IN NORTHWESTERN SOUTH DAKOTA... SOUTHEASTERN HARDING COUNTY IN NORTHWESTERN SOUTH DAKOTA... * UNTIL 1145 PM MDT * AT 1036 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11 MILES SOUTHWEST OF MUD BUTTE...OR 41 MILES NORTHEAST OF DOWNTOWN STURGIS...AND MOVING NORTH AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... HOOVER. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4540 10340 4542 10299 4489 10296 4488 10322 TIME...MOT...LOC 0441Z 171DEG 25KT 4496 10308 WIND...HAIL 60MPH 1.00IN $$ RUDGE
1 follow-up statement
833 WWUS53 KUNR 100519 SVSUNR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 1119 PM MDT MON MAY 9 2011 SDC019-063-100529- /O.CAN.KUNR.SV.W.0021.000000T0000Z-110510T0545Z/ HARDING SD-BUTTE SD- 1119 PM MDT MON MAY 9 2011 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BUTTE AND SOUTHEASTERN HARDING COUNTIES IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 2 AM MDT. LAT...LON 4540 10340 4542 10299 4489 10296 4488 10322 TIME...MOT...LOC 0519Z 171DEG 25KT 4522 10314 $$ RUDGE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 1:05 PM MDT, 9 hours 36 minutes earlier.
Area forecast discussion, May 9, 1:05 PM MDT, 9 hours 36 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
105 PM MDT MON MAY 9 2011
.DISCUSSION...WATER VAPOR SHOWS DEEP UPPER TROF OVER THE GREAT
BASIN WITH INCREASING S/SW FLOW INTO THE NRN PLAINS. JET MAX IS
ROUNDING THE TROF AND NOSING INTO CO AND FAR SRN WY. AT THE
SURFACE...LOW CENTER IS OVER WRN NEB WITH INVERTED TROF EXTENDING
NWD TO BETWEEN KRAP AND KPHP. N/NE BOUNDARY FLOW HELPING LOW STRATUS
TO HANG TOUGH ACROSS MUCH OF THE CWFA...WITH THE EXCEPTION OF THE
MOSTLY CLEAR SKIES FROM OVER THE BLKHLS THROUGH SERN WY.
LATER THIS AFTERNOON AND TONIGHT...JET STREAK WILL NOSE INTO OUR
CWFA CREATING WIDESPREAD SYNOPTIC LIFT. SURFACE BASED CAPE WILL BE
HARD TO COME BY IN AREAS THAT ARE COVERED IN LOW STRATUS...BUT WITH
MUCAPE IN THE 1000J/KG (FAR WRN SD) TO 3000 J/KG (SCNTRL SD)
RANGE...ELEVATED STORMS WILL BE LIKELY. SHEAR IS NOT OVERLY
IMPRESSIVE...BUT SHOULD INCREASE AS JET STREAK PASSES OVERHEAD.
AREAS THAT HAVE NOT SEEN THE STRATUS ARE MORE LIKELY TO SEE SFC
BASED CONVECTION. MAIN THREAT IS LIKELY TO BE LARGE HAIL...BUT
SHOULD ANY STORMS BECOME SURFACE BASED NEAR THE INVERTED TROF OVER
SWRN/SCNTRL SD THERE IS SUFFICIENT LO LEVEL SHEAR FOR A TORNADIC
THREAT. SEVERE THREAT SHOULD WAIN AFTER MIDNIGHT AS BEST
CONVECTIVE PARAMETERS SHIFT TO OUR EAST.
TUESDAY...UPPER LOW WILL CUT OFF OVER SERN MT AND MOVE NEWD ACROSS
WRN ND...WITH DRY SLOT OVER CNTRL SD LIMITING PCPN POTENTIAL IN OUR
ERN ZONES. WELL DEFINED TROWAL WILL WRAP AROUND UPPER LOW WITH
HEAVIEST RAINS LIKELY WEST AND NORTHWEST OF THE BLKHLS. THUS...WILL
KEEP FLOOD WATCH IN PLACE. WINDY CONDITIONS LIKELY TO DEVELOP ACROSS
MUCH OF THE AREA WITH STRONG 850-700MB GRADIENT IN PLACE. PCPN WILL
DECREASE LATE TUESDAY NIGHT AS UPPER LOW SHIFTS IN SCNTRL CANADA.
WEDNESDAY...SOUTHERN STREAM UPPER LOW WILL MOVE THROUGH THE CNTRL
PLAINS...WITH JUST ENOUGH ENERGY FOR A FEW -SHRA ACRS OUR
CWFA...ESPECIALLY SCNTRL SD. TEMPS WILL REMAIN ON THE COOL SIDE WITH
BREEZY NW WINDS.
EXTENDED...LARGE UPPER TROF SHIFTS EAST ON THURSDAY WITH SOME
LINGERING SHOWERS POSSIBLE FROM THE BLACK HILLS EAST. BLOCKING
PATTERN SETS UP FOR THE REMAINDER OF THE WEEK INTO EARLY NEXT
WEEK...BRINGING DRY CONDITIONS AND NEAR AVERAGE TEMPERATURES.
&&
.AVIATION...LOW STRATUS WILL PERSIST OVER MOST OF NORTHEASTERN WY
AND FAR WESTERN SD THROUGH THE AFTERNOON AND OVERNIGHT...BRINGING
AREAS OF IFR/MVFR CIGS. SHOWERS AND THUNDERSTORMS WILL DEVELOP
ACROSS THE AREA LATE THIS AFTERNOON INTO TONIGHT...WITH LCL IFR VIS
IN HEAVIER PRECIP. SOME STORMS MAY BECOME SEVERE THIS AFT AND EVE.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR BUTTE-HARDING-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-PERKINS.
WY...FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR NORTHEASTERN CROOK-
WESTERN CROOK-WYOMING BLACK HILLS.
&&
JOHNSON/RUDGEHazardous weather outlook, May 9, 4:20 AM MDT, 18 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 420 AM MDT MON MAY 9 2011 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-101300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 420 AM MDT (520 AM CDT) MON MAY 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT A STRONG UPPER LEVEL STORM SYSTEM WILL AFFECT THE AREA THIS AFTERNOON INTO TONIGHT...RESULTING IN NUMEROUS SHOWERS AND THUNDERSTORMS. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER WESTERN SOUTH DAKOTA AND PORTIONS OF NORTHEAST WYOMING THIS AFTERNOON AND EVENING...WITH LARGE HAIL. LOCALLY HEAVY RAIN IS ALSO POSSIBLE ACROSS PORTIONS OF NORTHEAST WYOMING AND NORTHWEST SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE STRONG UPPER LEVEL STORM SYSTEM WILL MOVE INTO FAR WESTERN NORTH DAKOTA ON TUESDAY. THIS WILL BRING LOCALLY HEAVY RAIN TO PORTIONS OF NORTHEAST WYOMING AND FAR NORTHWEST SOUTH DAKOTA. A FEW THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF WESTERN SOUTH DAKOTA...SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY ACROSS WESTERN SOUTH DAKOTA.
In the hours before
Local storm report, May 9, 10:00 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1000 PM MDT MON MAY 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM TSTM WND GST 8 WNW USTA 45.25N 102.31W
05/09/2011 E70 MPH PERKINS SD TRAINED SPOTTER
&&
CALDERONLocal storm report, May 9, 10:03 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1003 PM MDT MON MAY 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM TORNADO 20 NE PHILIP 44.25N 101.38W
05/09/2011 HAAKON SD PUBLIC
RANCHER REPORTED A TORNADO JUST NORTH OF OTTUMWA.
&&
CALDERONLocal storm report, May 9, 10:13 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1013 PM MDT MON MAY 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 PM HAIL 8 W MARTIN 43.17N 101.89W
05/09/2011 E1.50 INCH BENNETT SD LAW ENFORCEMENT
&&
CALDERONLocal storm report, May 9, 10:17 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1017 PM MDT MON MAY 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM HAIL 5 NNW KYLE 43.49N 102.23W
05/09/2011 E1.25 INCH SHANNON SD TRAINED SPOTTER
&&
CALDERONLocal storm report, May 9, 10:23 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1023 PM MDT MON MAY 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM TSTM WND GST 6 NNE RED SCAFFOLD 44.86N 101.82W
05/09/2011 E60 MPH ZIEBACH SD CO-OP OBSERVER
&&
CALDERONLocal storm report, May 9, 10:32 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1032 PM MDT MON MAY 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1028 PM FLASH FLOOD 8 E MAURINE 45.02N 102.44W
05/09/2011 MEADE SD EMERGENCY MNGR
ONE FOOT OF WATER OVER HIGHWAY 212 AT FOXRIDGE ROAD.
&&
CALDERONThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 6:49 PM MDT | Flash Flood Warning | UNR | Custer, Fall River | 4 hr |
| May 9, 6:58 PM MDT | Severe Thunderstorm Warning | UNR | Fall River | 62 min |
| May 9, 7:21 PM MDT | Severe Thunderstorm Warning | UNR | Meade | 54 min |
| May 9, 7:34 PM MDT | Severe Thunderstorm Warning | UNR | Meade, Perkins | 56 min |
| May 9, 7:51 PM MDT | Severe Thunderstorm Warning | UNR | Haakon, Pennington | 42 min |
| May 9, 7:56 PM MDT | Severe Thunderstorm Warning | UNR | Meade | 64 min |
| May 9, 8:04 PM MDT | Tornado Warning | UNR | Fall River | 56 min |
| May 9, 8:10 PM MDT | Tornado Warning | UNR | Haakon | 65 min |
| May 9, 8:13 PM MDT | Severe Thunderstorm Warning | UNR | Haakon, Meade, Pennington, Ziebach | 62 min |
| May 9, 8:19 PM MDT | Flash Flood Warning | UNR | Meade, Perkins, Ziebach | 6 hr |
| May 9, 8:24 PM MDT | Severe Thunderstorm Warning | UNR | Meade, Perkins | 66 min |
| May 9, 8:35 PM MDT | Severe Thunderstorm Warning | UNR | Meade | 46 min |
| May 9, 8:57 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Pennington | 78 min |
| May 9, 9:01 PM MDT | Tornado Warning | UNR | 59 min | |
| May 9, 9:06 PM MDT | Tornado Warning | UNR | Haakon | 54 min |
| May 9, 9:13 PM MDT | Severe Thunderstorm Warning | UNR | Meade, Ziebach | 62 min |
| May 9, 9:36 PM MDT | Severe Thunderstorm Warning | UNR | Bennett, Jackson | 69 min |
| May 9, 9:44 PM MDT | Severe Thunderstorm Warning | UNR | Perkins | 61 min |
| May 9, 9:48 PM MDT | Tornado Warning | UNR | Bennett | 42 min |
| May 9, 10:00 PM MDT | Tornado Warning | UNR | Haakon | 30 min |
| May 9, 10:10 PM MDT | Severe Thunderstorm Warning | UNR | Ziebach | 65 min |
| May 9, 10:19 PM MDT | Areal Flood Warning | UNR | Custer, Fall River | 16 hr |
| May 9, 10:35 PM MDT | Severe Thunderstorm Warning | UNR | Jackson | 55 min |
| May 9, 11:03 PM MDT | Severe Thunderstorm Warning | UNR | Haakon | 42 min |
| May 9, 11:09 PM MDT | Severe Thunderstorm Warning | UNR | Meade, Pennington | 51 min |
| May 9, 11:16 PM MDT | Tornado Warning | UNR | Haakon, Pennington | 24 min |
| May 9, 11:45 PM MDT | Severe Thunderstorm Warning | UNR | Haakon, Meade, Perkins, Ziebach | 60 min |
| May 9, 11:48 PM MDT | Flash Flood Warning | UNR | Perkins, Ziebach | 3 hr |
| May 10, 2:22 AM MDT | Areal Flood Warning | UNR | Meade, Perkins, Ziebach | 12 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.